Prednisolone without medical supervision?

I'm on holiday and despite being careful in the sun, I'm covered in small red, itchy lumps. I'm not exaggerating when I say from head to toe. :( I've been to the pharmacy and tried cream (steroid, calamine, aloe Vera) as well as taking antihistamines. My joints are hideously swollen. I'm miserable and tearful.

I can get prednisolone where I am and I was wondering if it would be foolish to take a small dose to tide me over until I can see/speak to a doctor on Monday.

I wouldn't be considering it unless I was desperate. I have a 5 hour flight to content with tomorrow night and I have no idea if I can manage it in this state.

7 Replies

oldestnewest
  • If you have a EU medical card go to a hospital A&E.

  • I'm not in Europe. I have just found out that I may be able to see a doctor tonight. Fingers crossed!

  • With this Prednisolone medication there is a special dosage therefore you need a medical person to advise you.

    Good luck.

  • Oh crashdoll, it's awful when something like this happens away from home. I don't think it's a good idea to self medicate oral steriods, if the Pharmacist sold you a topical steroid cream do be careful how much you apply & don't re-apply more that the leaflet recommends (check online for the generic name if it's in a language you're not familiar with). Have you tried pure aloe vera gel or is it an aftersun type? The purer the better, I always had it when I lived abroad as it was readily available. Also, though I hesitate to say because you need to be sure it's an aloe vera plant but the gel from the leaf can ease an itchy suntan type rash but you do need to ensure it's aloe vera & not another succulent. Have you tried a cool shower/bath to reduce your body temp? If you're in a particularly hot place the cooler you can keep yourself the better & of course stay out of the sun. Is the rash everywhere you've applied your sun protection, just thinking if it's a reaction which may have caused the rash. If it's all over your body then it's less likely. Don't become dehydrated, drink plenty of water.

    If I was facing a 5 hour flight I'd go to A&E, any treatment should be covered on your insurance & keep any receipts from the Pharmacy too, you may be able to claim the cost of those back. x

  • I am allergic to a lot of things, I have been there when on holiday, in Malaysia, Sri Lanka, India and USA.

    I do understand what you are going through. When your are going to the airport make sure you have/ use a long sleeve shirt, pairs of trousers to cover both arms and legs, you do not want any unnecessary attention at the check in or on boarding and also on the flight. Because of the heat this can be uncomfortable.

    This may be food allergy or water allergy, what ever it can be try to go and see your doctor on arrival back to UK.

    Take care.

  • I have now used a stronger steroid cream and a different antihistamine. I'm definitely ok to fly home tomorrow without too much discomfort as I'm already feeling better.

    I have a question mark over a lupus diagnosis and I'm going to push a bit harder at my rheum clinic next month as I'm having very bad sun reactions. On my last holiday, I ended up so ill from the sun, they put me on a drip, so I was really anxious not to end up in the same position. In hindsight, I might have enjoyed my holiday more if I'd sought medical attention much quicker but I've learned my lesson!

    Thank you for the replies. I'm really looking forward to being home now.

  • I suffer from PLE (an allergic sun rash) a swell as RA and carry a prescribed short course of prednisalone with me whenever I go on holiday. I totally sympathise with you -it is horrible to suffer from an itchy rash every time you are on holiday :(

You may also like...